Colorado, 2009

Tornado and Hail in Colorado, July 11, 2009

July 11, 2009 · NWS BOU · 11 events in 4 counties and zones

Severe thunderstorms produced large hail across Elbert, Lincoln, Weld and Washington Counties. One weak tornado also touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail across Elbert, Lincoln, Weld and Washington Counties. One weak tornado also touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 11, 2:23 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 11, 2:23 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT SAT JUL 11 2009

.SHORT TERM...TWO SHORTWAVES INDICATED ON LATEST SATELLITE
LOOPS...ONE IN NORTHWEST COLORADO AND THE OTHER IN SOUTHWEST
COLORADO. RADAR AND LIGHTNING DATA INDICATING SCATTERED CONVECTION
ACROSS WESTERN COLORADO...WITH DECENT CONVECTION IN SOUTHWEST
PORTION OF CWA. AS FOR PLAINS...NO CONVECTION AT THIS TIME. CURRENT
LAPS ANALYSIS SHOWING QUITE A BIT OF CIN STILL PRESENT DESPITE CAPES
AVERAGE 1000-2000 J/KG. AFTER A BRIEF DECREASE IN PRECIPITABLE WATER
THIS AM...VALUES HAVE SINCE BEEN ON THE INCREASE WITH NINE TENTHS OF
AN INCH CURRENTLY AT KBOU. MODELS INDICATE WAVE IN NORTHWEST
COLORADO TO SLIDE EAST ACROSS WYOMING THIS EVENING...WITH THE WAVE
OVER SOUTHWEST COLORADO MOVING OVER CWA. BOTH WAVES TO PROVIDE THE
DYNAMICS TO BREAK THE PLAINS CAP...ALLOWING SCATTERED STORMS TO
MOVE ACROSS AREA. FORECAST SOUNDINGS SHOW SUFFICIENT SHEAR FOR A FEW
SEVERE STORMS PRODUCING LARGE HAIL AND STRONG WIND. ONLY DRAWBACK TO
THE LARGE HAIL POTENTIAL IS THE HIGH FREEZING LEVEL...AROUND 16
THOUSAND FEET A.S.L. WILL KEEP THE CURRENT SEVERE WORDING GIVEN THE
DYNAMICS FROM THE SHORTWAVES. BUT MAIN CONCERN WILL BE HEAVY RAIN
AND FLOODING POTENTIAL...GIVEN DEWPOINTS CURRENTLY IN THE 50S AND
PRECIPITABLE WATER VALUES NEARING ONE INCH. LATEST FORECAST
SOUNDINGS SHOW STORM MOTION BETWEEN 5 AND 10 KTS...A BIT SLOWER THAN
EARLIER MODELS SUGGESTED. THUS...STORMS COULD END UP BEING SLOW
MOVERS. THIS WILL NEED TO BE WATCHED. MOST STORMS TO END BY MIDNIGHT
AS WAVES EXIT CWA...BUT SOME STORMS COULD LINGER BEYOND MIDNIGHT IN
NORTHEAST CORNER. THIS ALREADY MENTIONED IN FORECASTS. ON
SUNDAY...LITTLE CHANGE IN OVERALL PATTERN AS UPPER RIDGE REMAINS
SOUTH OF COLORADO WITH MODEST MID LEVEL SOUTHWEST FLOW ACROSS CWA.
MODELS INDICATE THETA-E AXIS SHIFTS NEAR THE EASTERN COLORADO BORDER
DURING THE AFTERNOON...WITH PRECIPITABLE WATER VALUES DECREASING TO
AROUNND EIGHT TENTHS ALONG FRONT RANGE. FORECAST SOUNDINGS SHOW
CAPES AROUND 1000 J/KG...WITH WEAK SHEAR. AIRMASS BECOMES UNSTABLE
BY AFTERNOON. SHOULD SEE STORMS DEVELOP AGAIN...MAINLY ALONG
FOOTHILLS AND ACROSS PLAINS. WITH LESS CAPE AND WEAK SHEAR SHOULD
LIMIT THE SEVERE POTENTIAL. HOWEVER...MODELS STILL INDICATE SURFACE
FRONT MOVING SOUTH ACROSS PLAINS AFTER 21Z...WHICH COULD FOCUS AID
IN SEVERE POTENTIAL. TEMPERATURE AND THICKNESS PROGS SUGGES
TEMPERATURES ACROSS PLAINS NEARING 90 DEGREES WITH 70S AND 80S IN
MOUNTAINS. THIS NOTED BY LATEST GUIDANCE AND SEEMS REASONABLE.
CURRENT TEMPERATURE GRIDS IN LINE AND LOOK ON TRACK.

.LONG TERM...MODELS HAVE THE UPPER RIDGE CENTER SHIFTING SLOWLY
WESTWARD SUNDAY NIGHT INTO MONDAY.  MONDAY AFTERNOON AND NIGHT...A
VIGOROUS UPPER TROUGH MOVES EASTWARD TO OUR NORTH.  THE UPPER RIDGE
IS FLATTENED QUITE A BIT AS A RESULT MONDAY AFTERNOON INTO TUESDAY
NIGHT.  THE FLOW ALOFT IS WEST-NORTHWESTERLY SUNDAY NIGHT INTO
MONDAY...THEN DUE WESTERLY THROUGH MONDAY AFTERNOON...THEN
WEST-SOUTHWESTERLY LATER MONDAY NIGHT THROUGH TUESDAY NIGHT.  JET
LEVEL SPEEDS ARE PRETTY BRISK...IT BEING MID JULY.  THE QG VERTICAL
VELOCITY FIELDS SHOW WEAK UPWARD VERTICAL VELOCITY FOR THE FORECAST
AREA SUNDAY NIGHT INTO TUESDAY.  THE BOUNDARY LAYER PROGGS SHOW A
WEAK SURGE MOVING ACROSS THE PLAINS SUNDAY EVENING.  MONDAY HAS
SOUTH-SOUTHEASTERLY FLOW.  NEAR TUESDAY DAWN...DOWNSLOPING
NORTHWESTERLY FLOW AT THE SURFACE IS PROGGED WITH THE PASSAGE OF THE
BOTTOM OF THE UPPER TROUGH AXIS.  THERE IS MORE UPSLOPE PROGGED ON
THE GFS FOR TUESDAY NIGHT.  FOR MOISTURE...THERE IS FAIRLY DECENT
AMOUNTS SUNDAY NIGHT THROUGH MONDAY EVENING.  TUESDAY DRIES OUT
SOMEWHAT.  PRECIPITABLE WATER VALUES ARE IN THE 1.00 TO 1.20 INCH
RANGE SUNDAY NIGHT...0.80 TO 1.00 INCH LATE DAY MONDAY...AND 0.60 TO
0.80 INCH LATE DAY TUESDAY.  BOUNDARY LAYER DEW POINT TEMPERATURES
ARE IN THE MID 50S TO MID 60S C SUNDAY NIGHT INTO EARLY MONDAY.  BY
MONDAY EVENING...THESE DEW POINTS ARE PUSHED EASTWARD TO THE FAR
BORDER.  THE WESTERN PLAINS HAVE 40S F READINGS THEN.  ON TUESDAY...
MID 30S TO MID 40S F COVER ALL THE PLAINS.  THERE IS A DECENT
THETA-E AXIS OVER MUCH OF THE FORECAST AREA SUNDAY NIGHT...AND OVER
THE THE EASTERN AND SOUTHERN FORECAST AREA LATE DAY MONDAY...THEN
NOT MUCH OF ONE ANYWHERE OVER THE FORECAST AREA TUESDAY.  THERE IS
PRETTY DECENT CAPE OVER THE PLAINS AND FOOTHILLS SUNDAY
EVENING...EVEN A BIT MORE OVER ALL THE FORECAST AREA FOR LATE DAY
MONDAY.  BY LATE DAY TUESDAY...LOWER CAPE VALUES ARE RELEGATED TO
THE JUST THE SOUTHERN FOOTHILLS...PALMER RIDGE...AND SOUTHERN HALF
OF THE URBAN CORRIDOR.  THE REST OF THE FORECAST AREA HAS NONE.
LAPSE RATES ARE PRETTY STEEP SUNDAY EVENING AND LATE DAY MONDAY WITH
THE USUAL WEAK MID LEVEL CAPPING.  FOR LATE DAY TUESDAY...THIS CAP
IS MORE PRONOUNCED.  THE QPF FIELDS SHOW THE BEST AMOUNTS FOR THE
FORECAST AREA SUNDAY EVENING...THERE IS LESS LATE DAY MONDAY...WITH
THE NAM SHOWING MORE THAN THE GFS.  ON TUESDAY...THERE IS JUST A BIT
ON THE NAM ONLY.  FOR POPS...WILL GO WITH 20-30%S SUNDAY
EVENING...10-30%S LATE DAY MONDAY...10-20%S LATE DAY TUESDAY.  HIGH
TEMPERATURES ON MONDAY LOOK 1-2 C WARMER THEN SUNDAYS...WITH
TUESDAYS...PROGGED 1-3 C COOLER.  FOR THE LATER DAYS...WEDNESDAY
THROUGH SATURDAY ...MODELS HAVE THE UPPER RIDGE CENTER SOUTH TO
SOUTHWEST OF COLORADO THROUGH THE PERIOD.  THE MOISTURE IS NOT GREAT
AND TEMPERATURES LOOK AT A BIT ABOVE SEASONAL NORMALS.

&&

.AVIATION...SCATTERED STORMS TO MOVE OFF FOOTHILLS ACROSS URBAN
CORRIDOR THROUGH AROUND 04Z...WITH POTENTIAL TO AFFECT AREA
AIRPORTS. STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF
40-50 KNOTS AND VERY LOW VISIBILITIES OF 1 MILE OR LESS IN HEAVY
RAIN. EXPECTING VFR CONDITIONS AFTER 04Z AS POTENTIAL FOR FOG AND
STRATUS TO BE WELL EAST OF AIRPORTS. CHANCE FOR STORMS AFTER 18Z
SUNDAY...PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/RJK
Hazardous weather outlook, Jul 11, 9:28 AM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1028 AM MDT SAT JUL 11 2009

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1028 AM MDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS...SPREADING ACROSS THE PLAINS BY 2 PM. GIVEN STRONG
INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS
ARE EXPECTED TO BECOME SEVERE ACROSS THE FRONT RANGE URBAN CORRIDOR
AND EASTERN PLAINS WITH LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60
MPH AND VERY HEAVY RAIN. RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE
IN 30 MINUTES...PRODUCING SOME FLOODING ESPECIALLY IN URBAN AND LOW
LYING AREAS.

AN UPPER LEVEL DISTURBANCE COMBINED WITH DAYTIME HEATING AND
ABUNDANT MOISTURE WILL CREATE THE CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR
MOST OF THE FORECAST AREA ON SUNDAY.  THEN FOR ALL OF NEXT WEEK A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE IN THE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM.

D-L/RJK

The radar

The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Elbert

When
July 11, 2:47 PM MST
Where
Elbert County, 7.77 mi ESE of Fondis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -104.320

Hail, Elbert

When
July 11, 3:08 PM MST
Where
Elbert County, 11.27 mi W of Simla
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.160, -104.240

Hail, Elbert

When
July 11, 3:11 PM MST
Where
Elbert County, 3.82 mi WNW of Elbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -104.590

Hail, Washington

When
July 11, 3:52 PM MST
Where
Washington County, 0.69 mi N of Lindon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -103.400

Hail, Washington

When
July 11, 4:35 PM MST
Where
Washington County, 4.31 mi W of Lindon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -103.480

Tornado, Elbert

When
July 11, 4:35 PM MST
Where
Elbert County, 4.01 mi ESE of Kutch
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.880, -103.800

A tornado touched down but did no damage.

Hail, Washington

When
July 11, 4:49 PM MST
Where
Washington County, 3.19 mi E of Last Chance
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.730, -103.520

Hail, Lincoln

When
July 11, 5:15 PM MST
Where
Lincoln County, 13.16 mi NNW of Karval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -103.610

Hail, Lincoln

When
July 11, 5:40 PM MST
Where
Lincoln County, 7.42 mi NNE of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -103.480

Hail, Weld

When
July 11, 6:10 PM MST
Where
Weld County, 6.36 mi NNW of New Raymer
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.840

Hail, Weld

When
July 11, 6:11 PM MST
Where
Weld County, 6.12 mi NNW of New Raymer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182020, 182021, 182022, 182023, 182024, 182032, 182031, 182025, 182027, 182028, 182030.